Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 16, NWS Hastings, NE

May 3, 2024Nuckolls County, Webster County, Nebraska

NWS Hastings, NE issued this tornado warning at May 3, 2024, 10:53 PM CDT for Nuckolls County, Webster County, Nebraska. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2024, 10:53 PM CDT (03:53 UTC)
Expired
May 3, 2024, 11:15 PM CDT
In force
22 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Nuckolls County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 20 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:01 PM CDTTSTM WND DMG4 S Lawrence, NEViewer reported damage 4S of Lawrence. Some sheds were damaged along with some tree tops.
May 3, 11:12 PM CDTTSTM WND GST 536 Nw Nelson, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WFUS53 KGID 040353
TORGID
NEC129-181-040415-
/O.NEW.KGID.TO.W.0016.240504T0353Z-240504T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1053 PM CDT Fri May 3 2024

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Northwestern Nuckolls County in south central Nebraska...
  East central Webster County in south central Nebraska...

* Until 1115 PM CDT.

* At 1053 PM CDT, a severe thunderstorm capable of producing a
  tornado was located near Guide Rock, or 29 miles south of Hastings,
  moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Nelson around 1105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4009 9838 4017 9843 4030 9829 4034 9813
      4019 9803
TIME...MOT...LOC 0353Z 245DEG 44KT 4017 9832 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Hickford

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 3, 6:38 PM CDT, 4 hours 15 minutes earlier. Its key messages:

  • Thunderstorms currently ongoing over western NE will push its way east through the area this evening/tonight. There will be the potential for some storms to be strong/severe, with damaging wind gusts and large hail the primary concern. The main time from of severe weather looks to be 8PM-2AM.
  • After an overall dry weekend, another potent system will bring increasing chances for thunderstorms to the area Monday-Monday night. During the mid-late afternoon and evening hours, there will be the potential for severe storms...large hail, damaging wind gusts and isolated tornadoes will all be possible.
  • Spotty, low chances (20 percent) for precipitation continue in the forecast for Tuesday and on, but confidence in any of those chances is low at this point.
Area forecast discussion, May 3, 6:38 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
638 PM CDT Fri May 3 2024

.KEY MESSAGES...

- Thunderstorms currently ongoing over western NE will push its
  way east through the area this evening/tonight. There will be
  the potential for some storms to be strong/severe, with
  damaging wind gusts and large hail the primary concern. The
  main time from of severe weather looks to be 8PM-2AM.

- After an overall dry weekend, another potent system will bring
  increasing chances for thunderstorms to the area Monday-Monday
  night. During the mid-late afternoon and evening hours, there
  will be the potential for severe storms...large hail, damaging
  wind gusts and isolated tornadoes will all be possible.

- Spotty, low chances (20 percent) for precipitation continue in
  the forecast for Tuesday and on, but confidence in any of
  those chances is low at this point.

&&

.DISCUSSION...
Issued at 422 PM CDT Fri May 3 2024

Currently through tonight...

Outside of some scattered showers/weak storms which pushed
through northern portions of the forecast area this morning,
its been a dry day. Aloft, upper air and satellite data show
west-southwesterly flow in place across the Central Plains,
sitting east of shortwave trough which is making its way through
the Northern/Central Rockies. It was a cloudier start to the
day, but sky cover has gradually diminished with time, with
skies currently mostly sunny to partly cloudy. At the surface,
thanks to a tightening pressure gradient ahead of deepening low
pressure over eastern CO and northward extending cold front,
southeasterly winds have been gusty this afternoon, with gusts
of 25-35 MPH common. Forecast highs looking to work out fairly
well, with 3PM obs showing low-mid 70s in place for most
locations.

Looking out to our west, as that upper level disturbance has
been pushing east, storms have fired along that accompanying
surface boundary. While not expecting much going on here over
the next few hours, as we get into the evening/overnight hours,
the evolution of that activity becomes more of a concern.
Activity is expected to expand in coverage along that
front...and slowed down the onset of PoPs just a touch from
previous forecast, moving into far western portions at 00Z. As
far as timing goes through the overnight hours, there is pretty
good agreement among models showing the main line being at least
halfway through the forecast area by midnight, over far east-
southeastern areas by around 09Z, and exiting the forecast area
by 12Z Saturday. A LLJ increasing to around 40kts will help
sustain activity, and while those gusty SSE winds are trying to
bring more lower level moisture into the area, all but far
southern portions of the area still have dewpoints in the
30s/40s. Models show the potential for modest instability/MUCAPE
of around 1000-1500 j/kg, mainly focused over the southern half
of the forecast area...with at least 40kts of deeper layer
shear to work with. Portions of the forecast area along/south of
I-80 are included in the SPC Day 1 outlook...where damaging
wind gusts/large hail are the primary hazards. The main severe
threat looks to be in that 8PM-2AM time frame. Gusty northwest
winds will build into the area behind this front, with the
potential for gusts around 30 MPH continuing through the early
morning hours.

This weekend...

At this point, thinking is that for most areas, the weekend will
be dry. Models showing some upper level shortwave ridging
sliding through the region, set up between tonight's system
departing to the east and the next sizable low pressure system
moving onto the central/northern West Coast Saturday
evening/night. The main question with precipitation chances
comes on Sunday across southern portions of the forecast
area...all depending on the track of a shortwave disturbance
mainly affecting the Southern Plains. Most models keep any QPF
associated with system south of our area, a few try to creep
enough moisture north to potentially affect our KS
counties...but chances remain low (20 percent).

The gusty winds associated with tonight's frontal passage remain
to start off the day on Saturday, but as surface high pressure
builds in, winds taper off and turn more eastern (mainly during
the afternoon hours. Expecting mostly sunny skies, with highs
in the mid 60s. Saturday night into Sunday, that surface high
slides off to the east, while low pressure starts to deepen over
the Rockies/High Plains...bringing a switch in winds to the
southeast, with western areas having the best chances for
gustier conditions. More clouds start working their way back in,
and afternoon highs are mid-upper 60s.

Monday...

Monday has the potential to be an interesting day across the
forecast area, bringing the next best chance for strong/severe
storms, but there are some uncertainties with the finer details.
The upper level system moving onto the West Coast Saturday
night continues to push east through the second half of the
weekend, ending up roughly over the Central Rockies/Four Corner
region by 12Z (models vary with whether the nature of the system
is a organized low or more open). Through the day energy from
this system swings northeast through the heart of the Central
Plains, with some uncertainty with the exact speed...but its
looking more typical for this time of year with things picking
up mid-late afternoon. One of the bigger questions lies with the
progress of the surface dry line...is it barely into western
portions of the CWA when storms fire or is it closer to/east of
Highway 281. Ahead of the dry line/deepening surface low,
southerly winds increase (sustained speeds of 25-30 MPH
expected, gusts over 40 MPH), helping draw up better lower level
moisture...with models showing the potential for instability
values near/over 2000 j/kg in spots (some question with just how
high dewpoints can get this far north). Models continue to show
no shortage of deeper layer shear, with values of at least
40kts...lower level shear isn't bad either. All modes of severe
weather are a concern, especially with any supercells that can
remain more discrete longer (activity should eventually turn
more linear in nature). The further west things get rolling, the
more of the forecast area that could be impacted. Still some
details to iron out, but it's a period to keep an eye on.

Tuesday and on...

For Tuesday through Friday, overall the forecast is dry, but
there are a few spotty low chances (20 percent) for
precipitation. Models show in the wake of this trough swinging
through on Monday, low pressure expands over over the Northern
Rockies/Dakotas region Tue/Wed...with lower confidence in just
how things evolve for Thu/Fri. Can't rule out periodic shortwave
swinging through the area. The system on Monday and the
accompanying surface front are not ushering in a notably cooler
airmass, highs Tue-Fri remain in the 60s/70s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 610 PM CDT Fri May 3 2024

Deteriorating conditions are expected at both terminals this
evening as a line of thunderstorms approaches from the west.
Expect the main line to reach KEAR around 04/02Z and KGRI around
04/03Z...with MVFR CIGS and VSBYS along with heavy rain and
some potentially gusty winds. After this line moves through by
04/04-04/05Z...CIGS will lower further along with lighter
precipitation and gusty northerly winds in the wake of the cold
front. These lower CIGS will linger through around daybreak
Saturday...with clear skies expected by afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...ADP
AVIATION...Rossi
Hazardous weather outlook, May 3, 3:01 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
301 PM CDT Fri May 3 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
301 PM CDT Fri May 3 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

A line of thunderstorms is expected to push east across the entire
outlook area this evening and tonight. Some storms may be strong
to severe, mainly between 8 PM and 2 AM. The primary hazards would
be wind gusts near 60 MPH and hail near the size of half dollars.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Monday and Monday night will bring the next best chance for
widespread thunderstorms to the entire outlook area, and again
some will have the potential to be severe. The best chances for
severe weather looks to be mid-afternoon through the evening
hours. Large hail, damaging wind gusts, and isolated tornadoes
will all be possible.

Tuesday and Thursday, spotty, low confidence thunderstorm chances
remain in the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 3, 10:25 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
1025 PM CDT Fri May 3 2024

NEZ061-062-073-074-040530-
Buffalo-Hall-Phelps-Kearney-
Including the cities of Kearney, Grand Island, Holdrege,
and Minden
1025 PM CDT Fri May 3 2024

Strong winds of 50 to 55 MPH with occasional gusts to near 60 MPH
are being observed behind a strong line of thunderstorms moving
across south central Nebraska. These strong winds will likely
remain elevated for around 1 to 2 hours before subsiding
overnight.

Rossi
Local storm report, May 3, 10:37 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1037 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     Hail             4 SW Upland             40.28N 98.96W
05/03/2024  E1.00 Inch       Franklin           NE   Public

            Report on social media of quarter sized hail
            near the Hwy 10 and 4 Junction. Time
            estimated from radar.

&&
Local storm report, May 3, 10:39 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1039 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Tstm Wnd Gst     1 NE Holdrege           40.45N 99.37W
05/03/2024  M55 MPH          Phelps             NE   AWOS

&&
Local storm report, May 3, 10:41 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1041 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Tstm Wnd Gst     2 ESE Campbell          40.29N 98.69W
05/03/2024  M51 MPH          Webster            NE   Mesonet

&&
Local storm report, May 3, 10:43 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1043 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Non-Tstm Wnd Gst 6 NE Gothenburg         40.99N 100.07W
05/03/2024  M51 MPH          Dawson             NE   Mesonet

&&
Local storm report, May 3, 10:45 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1045 PM CDT Fri May 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     Tstm Wnd Gst     6 SSE Kearney           40.63N 99.03W
05/03/2024  M50 MPH          Kearney            NE   Mesonet

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper43 min
May 3, 7:55 PM CDTSevere Thunderstorm WarningGIDDawson, Furnas, Gosper50 min
May 3, 8:28 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper, Harlan, Phelps47 min
May 3, 8:40 PM CDTSevere Thunderstorm WarningGIDFurnas50 min
May 3, 9:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFranklin, Harlan, Kearney, Phelps50 min
May 3, 9:17 PM CDTTornado WarningGIDPhelps13 min
May 3, 9:18 PM CDTTornado Warning Tornado observedGIDFranklin, Harlan, Kearney, Phelps27 min
May 3, 9:42 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Harlan, Kearney, Phelps, Webster48 min
May 3, 10:16 PM CDTTornado WarningGIDAdams, Franklin, Kearney, Webster14 min
May 3, 10:17 PM CDTTornado WarningGIDFranklin, Webster13 min
May 3, 10:19 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Franklin, Hall, Hamilton, Kearney and 2 more41 min
May 3, 10:29 PM CDTTornado WarningGIDAdams, Webster16 min
May 3, 10:46 PM CDTAreal Flood AdvisoryGIDBuffalo4 hr
May 3, 10:57 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Hall, Hamilton, Nuckolls and 2 more48 min
May 3, 11:10 PM CDTTornado WarningGIDClay, Nuckolls20 min
May 3, 11:14 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick46 min
May 3, 11:31 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 2 more44 min
May 3, 11:40 PM CDTTornado WarningGIDFillmore20 min
May 4, 12:11 AM CDTSpecial Weather StatementGIDFillmore, Polk, Thayer, York49 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.